Spironolactone - Immunity and scars

Hi! Spiro changed my life 2 years ago and I was 100% clear. However, recently my pharmacy changed manufacturers and I broke out. My doctor increased my dosage. Can you become immune to spiro? (I hope not because it changed my life!) Also - I have red marks from where the my two break outs occurred - how long does the pigmentation take till it fades? I've been on the higher dosage for 2 months. Thanks!

Doctor Answers 1

Acne, immunity and spironolactone

Firstly, immunity is rare following spironolactone - you may have other hormones such as 17 OH progesterone, DHEAS, Prolactin etc... contributing to your acne, and not just androgens. Stress, diet, change of make up- products etc.. can also add to the picture, not to mention genetics. There is often a time lag between taking an increase dose of Spiro, and improvement, up to 3 months, so be patient. As for the red marks from acne (called macular erythema)- this can easily be treated with a vascular laser. See web ref. below. All the best, and be guided by your medical dermatologist. Dr Davin S. Lim. Laser and procedural dermatologist, Brisbane. Australia. 


Brisbane Dermatologist
4.7 out of 5 stars 77 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.